The kid got sick last week – high fever, sore throat for a couple of days.
On Friday last week, we lowered the kid’s dose of propranolol. The doctor was concerned that it was making him tired, so she had told him to finish out the 60 mg prescription, then drop down to 50 mg.
My dh had surgery on Monday this week.
And the kid is more sound-sensitive, more dizzy, more everything than he’s been in a good while. He can barely walk, even with a cane. He’s irritable and frustrated.
If this is triggered by sickness and stress, will it just get better in a few more days? Do we need to ask the neurologist to push his medication dose back up?
Sounds like his current condition may have been triggered by sickness or the change in dosage of the meds. If it is sickness, his current condition should subside with the bug, or within a day or so. If it is the meds, with a dosage change that small, it should be a few days to a couple of weeks.
Just want to point out that this is from my own experiences.
Hi, coincidentally I also have lowered a dose of one of my meds, and am also feeling a bit more dizzy, but am not sure if it’s that or due to the fact that I have also been a little sick these last few days. My approach is going to be to wait it out for a bit, and hopefully if it’s just because of sickness my dizziness will improve as I get better from that. But I wouldn’t like to say what you should do regarding your child, as you know best.
Are you able to phone your kid’s neuro and ask for advice about this?
Hi Mamabear - it’s always something, isn’t it?? sorry to hear your son has been sick. Could be a combo from both the illness and drop in dosage of meds. However, I think a 10mg. drop is substantial enough to feel it, especially in medication-sensitive individuals with MAV. We feel EVERYTHING. I agree with phoning the neuro. Are the meds in pills or capsules? Maybe only tapering in 5mg. increments gradually to the lower dose? Just my preferred method in these things because I can discern dosage differentials no matter what I take.
I did call the neuro – I should have thought about that first, huh? Anyway, the neuro put him back on his old dose of meds.
We switched the time of the meds from morning to bedtime. The reason for lowering the dose was excessive fatigue. The kid would rather be tired than dizzy. But we’re to see how things go, and if he’s not too tired we can stay at 60. If he’s too tired, we’ll pick a good time – when there’s nothing much going on at home or school and he’s not sick and allergies aren’t bad and so on and so forth – and try cutting back on the dose again.
The kid is feeling terribly discouraged. He’s sure he’ll never be able to graduate from high school, much less go to a good university and all. I know that it’s really not all that long since we found out he had this, and started working on managing it. I’m sure we’ll get it all under control, and he’ll be fine. But when you’re 15 years old, three months is just about the same thing as forever.
The kid is back to his old dose of propranolol, and is doing much better – he’s back where he was before we dropped the dose.
I do have a question, though – I’m sure I’ll need to call the neuro back, but I thought maybe some of y’all might have some insight.
The kid is still walking with something of a list. He uses a cane, and that helps. But his left leg is problematic. It sort of drags when he’s walking. He doesn’t have as much control of it as he should.
The neuro and the physical therapist both said that, when they test it, the strength in the left leg is equal to the strength in the right leg. It’s not that he’s weak on that side, which I guess would be the ordinary reason you’d see someone dragging one leg a bit. The neuro said it was related to anxiety.
Since the kid has a long and well-established history of anxiety, and since MAV and anxiety are related, that made sense to me. Sort of. But the more I think about it, the more I don’t understand it.
Does anyone else find they walk with a list, have balance problems, and a foot that doesn’t go where you want it to, even though the strength on both sides of your body are equal? How does that fit in with anxiety?